[vc_row][vc_column][vc_custom_heading text=”DRUG OVERDOSE” font_container=”tag:h1|text_align:left” use_theme_fonts=”yes”][vc_column_text]Drug overdose occurs when a person takes an amount of drugs that is too significant for their body to handle—this can be either accidental or intentional. Accidental drug overdose is a leading cause of death in the United States, surpassing even those caused by firearms, homicides, and HIV/AIDS. Intentional overdose, while less frequent, is an overdose with the intent to harm oneself.
While an overdose can occur with virtually any drug, prescription drugs—especially opioids—are currently the most common cause of an overdose. These are usually prescribed after an injury, surgery, or for chronic pain. Abusing the prescribed medication can lead to a degree of tolerance, and soon the user may take more than the recommended amount.
Each person and each drug is different. The amount one person might take of a certain drug can affect them entirely different than it might another person with the same amount. Certain drugs are more potent than others, also. A small amount of a certain drug may cause an overdose while a large amount of a different drug may have little effect. In short, the amount varies greatly and many factors influence it.
SYMPTOMS OF DRUG OVERDOSE
When a person takes too much of a drug, their metabolism cannot detoxify it fast enough to avoid unintended side effects. These side effects, in turn, can have unintended consequences. Some side effects a person might encounter are:
- Affecting vitals such as blood pressure, pulse rate, respiratory rate, and temperature
- Confusion, sleepiness, and coma
- Skin may become cool and sweaty or hot and dry
- Shortness of breath, rapid or slow breathing
- Chest pain/heart or lung damage
- Abdominal pain, nausea, vomiting, and diarrhea
If you or someone you know experiences any of these symptoms after taking drugs—legal or illegal—it is best to contact emergency services. Drug overdose affects every person differently, and in some cases, the turn of events can change rapidly.
The best way to prevent an overdose is by following all directions regarding medications—and by avoiding illegal substances altogether. Accidental overdose is most common among the young and elderly, so special care should be taken with them.
Since every person and every drug is different, it is difficult to identify at which point an overdose can occur. Following the directions and intended use of any drug is the safest option. If there is any doubt, contact a doctor before taking any medications.